Illinois, 2013

Hail in Illinois, June 11, 2013

June 11, 2013 · NWS LOT · 1 event in 1 county or zone

A line of thunderstorms produced medium sized hail across portions of north central Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A line of thunderstorms produced medium sized hail across portions of north central Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 11, 2:00 PM CST, 30 minutes earlier.

Area forecast discussion, Jun 11, 2:00 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
300 PM CDT TUE JUN 11 2013

.DISCUSSION...
300 PM CDT

MAIN FORECAST CONCERNS/CHALLENGES IN THE NEAR TERM ARE WITH
MULTIPLE ROUNDS OF CONVECTION POSSIBLE ACROSS THE ENTIRE CWA
TONIGHT THROUGH WEDNESDAY NIGHT WITH SEVERE WEATHER NOT OUT OF THE
QUESTION THIS EVENING AND OVERNIGHT...BUT WITH A MORE SIGNIFICANT
SEVERE WEATHER OUTBREAK BECOMING INCREASINGLY MORE POSSIBLE ACROSS
A PORTION OF THE CWA ON WEDNESDAY.

IN THE NEAR TERM...CONTINUE TO MONITOR CONVECTION DEVELOPING JUST
SOUTHWEST/SOUTH OF THE CWA AT THIS TIME AS A MID LEVEL IMPULSE
SLIDES EAST ACROSS THE AREA AND ENCOUNTERS SOME WEAK LOW/MID LEVEL
CONVERGENCE IN AND AROUND SHIFTING SURFACE TROUGH ACROSS IOWA.
THIS AREA OF CONVECTION SHOULD CONTINUE EAST/SOUTHEAST WITH TIME
FOR THE REMAINDER OF THE AFTERNOON MAINLY ONLY AFFECTING AREAS
FROM LA SALLE IN ILLINOIS SOUTHEAST TO RENSSELAER IN
INDIANA...SUPPORTED BY THIS WAVE AND CURRENT WAA IN PLACE.
ALTHOUGH INSTABILITY REMAINS RATHER WEAK ACROSS THESE AREAS AS
WELL AS CIN IN PLACE...LATEST TRENDS SUPPORT A NORTHEASTWARD
EXPANSION OF THE INSTABILITY AXIS AS WELL AS WEAKENING CIN.
DESPITE WEAKLY FORCED...THESE CONDITIONS COINCIDING WITH
SUFFICIENT BULK SHEAR COULD SUPPORT AN ISOLATED HAIL/WIND THREAT
THROUGH LATE AFTERNOON. GOING INTO THE EARLY EVENING...COULD SEE A
DRY PERIOD FOR MOST OF NORTHERN ILLINOIS AND NORTHWEST INDIANA BUT
WITH THE POSSIBILITY FOR AN INCREASE IN COVERAGE OF THUNDERSTORMS
ONCE AGAIN LATER IN THE EVENING. THIS IS A DEFINITE POSSIBILITY
ESPECIALLY AS SEVERAL MID LEVEL FEATURES/SPEED MAXES ARE
ANTICIPATED TO ROUND THE MID LEVEL RIDGE...AS WELL AS A VEERING
LLJ STRENGTHENS THIS EVENING.

CONTINUE TO MONITOR THESE MID LEVEL FEATURES TRACKING EAST ACROSS
THE CENTRAL AND NORTHERN PLAINS ON LATEST VISIBLE
SATELLITE...TRYING TO GRAB A HANDLE ON THIS POSSIBILITY OF
INCREASED CHANCES FOR CONVECTION LATER THIS EVENING. THIS IS DUE
TO MOST GUIDANCE VARYING TO SOME DEGREE ON PLACEMENT AS WELL AS
TIMING THIS EVENING...WITH CONFIDENCE NOT THE GREATEST FOR
CONVECTIVE EVOLUTION THIS EVENING. ALTHOUGH LATEST THOUGHTS FOR
THIS EVENING ONCE AGAIN DO INCLUDE THE POSSIBILITY FOR AN
INCREASED CHANCE FOR THUNDERSTORMS AS WELL AS THE POSSIBILITY FOR
SEVERE WEATHER...DAMAGING WINDS AND HAIL ONCE AGAIN THE MAIN
THREATS. MID LEVEL FEATURE MOVING OUT OF THE CENTRAL PLAINS SHOULD
ENCOUNTER STRONG LOW/MID LEVEL CONVERGENCE IN IOWA...AND SHOULD
THEN SEE AN UPGROWTH IN CONVECTION ACROSS EASTERN IOWA JUST AFTER
THE 7PM TIME FRAME. LATEST GUIDANCE IS SHOWING THAT THE CURRENT
NORTHEASTWARD EXPANSION OF THIS INSTABILITY AXIS WILL CONTINUE
THIS EVENING AND ORIENT ITSELF ACROSS NORTH CENTRAL/EAST CENTRAL
ILLINOIS. THIS INCREASED INSTABILITY AS WELL AS SUFFICIENT
0-3/0-6KM BULK SHEAR THIS EVENING LENDS ITSELF TO SUPPORT A
POSSIBLE WIND THREAT ACROSS NORTH CENTRAL...NORTHEAST
ILLINOIS...AS WELL AS NORTHWEST INDIANA AROUND THE 9PM TIME FRAME.
ANY DEVELOPMENT IS THEN EXPECTED TO SHIFT SOUTHEAST OF THE CWA
AFTER THE MIDNIGHT TIME FRAME...BUT THUNDERSTORMS STILL NOT BE OUT
OF THE QUESTION AFTER MIDNIGHT. PERSISTENT WAA AIDED BY A STRONG
LLJ COULD PROVIDE CONTINUED ISOLATED TO SCATTERED DEVELOPMENT
THROUGH EARLY WEDNESDAY MORNING.

SHIFTING GEARS TOWARDS WEDNESDAY...A SIGNIFICANT SEVERE WEATHER
OUTBREAK IS APPEARING TO BE POSSIBLE WITH VARYING MODES OF
CONVECTION. HAIL AND TORNADOES ARE POSSIBLE...AND A SIGNIFICANT
WIND THREAT ACROSS THE SOUTHERN HALF OF THE CWA COULD BE MORE
FAVORED THAN THE RUN OF THE MILL STRONG WINDS/GUSTS.

MULTIPLE ROUNDS OF THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE
ACROSS THE ENTIRE CWA TOMORROW BEGINNING TOMORROW MORNING.
ANTICIPATED UPSTREAM CONVECTION WILL LIKELY SHIFT EAST BY EARLY
WEDNESDAY MORNING BUT WITH LOCATION AND STRENGTH OF THESE STORMS
STILL NOT FULLY KNOWN. AT THIS TIME...IT APPEARS THAT THIS SHOULD
STAY TO THE NORTH OF THE CWA BUT WITH AREAS ACROSS FAR NORTHERN
ILLINOIS OBSERVING THE GREATER THREAT TO OBSERVE THIS THUNDERSTORM
POTENTIAL TOMORROW MORNING...BUT WITH ONCE AGAIN CONFIDENCE
REMAINING LOW. ITS CONCEIVABLE THAT WE COULD BE DEALING WITH
ANOTHER MCS COMPLEX AND ANOTHER ROUND OF HIGH WINDS/HAIL. ANY
REMAINING CONVECTION IS EXPECTED TO SHIFT EAST OF THE AREA BY
MID/LATE MORNING WITH A PERIOD OF DRY WEATHER POSSIBLE FROM LATE
MORNING THROUGH EARLY AFTERNOON.

CURRENT STRONGER AND MORE DEFINED MID LEVEL TROUGH SHIFTING
NORTHEAST ACROSS THE NORTHERN ROCKIES AT THIS TIME WILL MOVE EAST
THROUGH THE NORTHERN PLAINS TONIGHT INTO WEDNESDAY MORNING...AND
THEN DROP SOUTHEAST TOWARDS THE AREA BY MIDDAY. THIS WILL ALLOW
THE LOW OVER THE CENTRAL PLAINS TO SHIFT EAST REACHING THE
IOWA/MISSOURI LINE BY MID DAY...AND THEN CONTINUE EAST ACROSS
NORTH CENTRAL ILLINOIS IN THE AFTERNOON. THIS STRONG WAVE BRINGING
50-60KT OF MID LEVEL FLOW WILL HELP THIS LOW STRENGTHEN AS IT
MOVES THROUGH THE REGION TOMORROW AFTERNOON. THIS STRONG FORCING
OWING TO THIS MID LEVEL FEATURE AND STRENGTHENING LOW IN A
MODERATELY TO STRONGLY UNSTABLE ENVIRONMENT WILL ALLOW FOR RAPID
GROWTH IN THUNDERSTORM COVERAGE AND INTENSITY STARTING AS SOON AS
THE 19Z TIME FRAME. MORE THAN EFFICIENT EFFECTIVE BULK SHEAR AS
WELL AS STEEP LAPSE RATES MOVING OVERHEAD WILL SUPPORT EXPLOSIVE
DEVELOPMENT. ALTHOUGH SEVERE WEATHER WILL BE POSSIBLE ACROSS THE
ENTIRE CWA TOMORROW AFTERNOON INTO THE EVENING...THE MORE
WIDESPREAD DEVELOPMENT IS EXPECTED FOR AREAS ALONG AND SOUTH OF A
DIXON TO CHICAGO LINE. ITS IN THIS AREA WHERE MOISTURE/INSTABILITY
WILL BE THE GREATEST...JUST ALONG AND SOUTH OF THE SURFACE
BOUNDARY. THE MID TO LATE AFTERNOON TIME FRAME IS WHEN I EXPECT
DEVELOPMENT TO REALLY GET GOING WITH SHEAR/WIND PROFILES
SUPPORTIVE OF DISCRETE CONVECTION WITH ROTATING UPDRAFTS POSSIBLE.
ITS DURING THIS INITIAL TIME FRAME THAT THE THREAT OF TORNADOES
WILL BE THE GREATEST NEAR THE SURFACE LOW OR ALONG THE BOUNDARY.
IT SHOULD NOT TAKE LONG AFTER INITIATION TOMORROW FOR ANY
DEVELOPMENT TO QUICKLY CONGEAL INTO A LINE WITH THEN STRONG
DAMAGING WINDS TO BE THE GREATER THREAT INTO THE AFTERNOON AND
EVENING. DONT WANT TO COMPLETELY RULE OUT THE TORNADO THREAT
THEREAFTER AS QLCS SPINUPS WILL DEFINITELY REMAIN A POSSIBILITY AS
THIS LINE OF THUNDERSTORMS SHIFTS SOUTHEAST ACROSS THE AREA.
EXPECT THIS COMPLEX OF THUNDERSTORMS TO CONTINUE EAST/SOUTHEAST
INTO THE EVENING WITH THE SEVERE THREAT DIMINISHING MORE TOWARDS
THE 9PM TIME FRAME. ALTHOUGH SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE AFTER MIDNIGHT...THE OVERALL SEVERE THREAT SHOULD BE LOW
AT THAT TIME. EXPECT MID LEVEL TROUGH AND ATTENDANT SURFACE LOW TO
CONTINUE EAST INTO THURSDAY MORNING WITH DRIER CONDITIONS EXPECTED
AS PRECIP SHIELD ALSO EXITS.

RODRIGUEZ

LONG TERM...FRIDAY THROUGH TUESDAY

THE EXTENDED WILL START OUT QUIET AND PLEASANT WITH HIGH PRESSURE
OVERHEAD AND ONSHORE BREEZES ON FRIDAY. HOWEVER...WE WILL QUICKLY
TRANSITION TO A MORE ACTIVE PATTERN AS STRONG UPPER RIDGING CENTERED
OVER THE PLAINS SHIFTS EASTWARD. THE CWA WILL RESIDE ON THE
NORTHERN FRINGE OF THE THE RIDGING...PUTTING US IN THE REGION OF
MODERATE WESTERLIES AND THUS DECENT DEEP LAYER SHEAR. THE POTENTIAL
EXISTS FOR RIDGE RUNNERS PRODUCING CLUSTERS OF SHRA/TSRA STARTING AS
EARLY AS LATE FRIDAY NIGHT INTO EARLY SATURDAY. THE 12Z ECMWF AND
12Z GFS THEN DIVERGE IN THAT THE GFS KEEPS US PRIMARILY IN A RING OF
FIRE TYPE SET-UP UNTIL LATE MONDAY...WHILE THE ECMWF HAS A MODESTLY
DEEP UPPER TROUGH BREAKING OFF FROM THE NORTHERN BRANCH WITH TROUGH
AND ATTENDANT SURFACE LOW TRACKING THROUGH WESTERN GREAT LAKES
REGION SUNDAY INTO MONDAY. CONSIDERING UNCERTAINTY...DID NOT MAKE
MAJOR CHANGES TO POPS FROM CONSENSUS BLEND...BUT EVEN DIVERGING
MODEL SCENARIOS KEEP PERIODIC CHANCES FOR SHOWERS AND THUNDERSTORMS
UNTIL AT LEAST A BRIEF QUIETER STRETCH ARRIVES BY NEXT TUESDAY AND
WEDNESDAY IN THE FORM OF HIGH PRESSURE.

ALSO DID NOT MAKE BIG CHANGES TO TEMPERATURES...BUT SYNOPTICALLY
SUNDAY AND MONDAY BOTH LOOK TO BE WARM AND FAIRLY HUMID AND SOME
GUIDANCE DOES HINT AT MID/UPPER 80S...WHICH MAKES SENSE WITH H85
TEMPS IN THE MID TEENS. THUS COULD SEE TEMPERATURES BOTH DAYS BEING
WARMER THAN CURRENTLY INDICATED. THE POTENTIAL FOR LAKE BREEZES
LENDS UNCERTAINTY TO LAKEFRONT TEMPERATURES SATURDAY THROUGH
MONDAY...WITH HIGHER CONFIDENCE IN SYNOPTIC ONSHORE FLOW ON TUESDAY.

RC

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 20Z...

* HOW FAR INLAND THE LAKE BREEZE WILL PENETRATE THIS AFTERNOON.

* THE THREAT FOR THUNDERSTORMS OVERNIGHT TONIGHT AND AGAIN
  TOMORROW AFTERNOON.

KREIN

//DISCUSSION...UPDATED 18Z...

MAIN FORECAST ISSUES FOR THE PERIOD WILL BE HOW FAR INLAND THE
LAKE BREEZE WILL PENETRATE AND TIMING OF MULTIPLE ROUNDS OF
THUNDERSTORMS OVERNIGHT TONIGHT AND AGAIN TOMORROW.

THE LAKE BREEZE BOUNDARY IS CURRENTLY MOVING INLAND AND EXTENDS
FROM JUST EAST OF KUGN TO NEAR NORTHERLY ISLAND. THE LATEST HIGH
RESOLUTION MODEL DATA SUGGESTS THAT THE LAKE BREEZE SHOULD PUSH
THROUGH MDW/ORD BTWN 22-23Z...AND HAVE GONE WITH A WIND SHIFT TO
ESELY. TIMING THE WWD PROGRESSION OF THE BOUNDARY ON RADAR IMAGERY
IS SLIGHTLY SLOWER...BUT WITHIN THIS TIME RANGE. WITH THE PRESSURE
GRADIENT REMAINING VERY WEAK AND WITH WEAK WINDS THROUGH THE
BOUNDARY LAYER...EXPECT SFC WIND SPEEDS TO REMAIN LESS THAN 10KT.

THE NEXT FORECAST CHALLENGE WILL BE TIMING OF THUNDERSTORMS
IMPACTING THE TERMINALS. CONFIDENCE IS RELATIVELY HIGH THAT THERE
WILL BE MULTIPLE ROUNDS OF THUNDERSTORMS...THE MAIN QUESTIONS ARE
TIMING AND DURATION. EXPECT THE FIRST ROUND OF TSRA TO DEVELOP
ALONG AND NORTH OF A WARM FRONT OVER THE MIDDLE MISSISSIPPI
VALLEY. THE ACTIVITY SHOULD THEN INCREASE IN COVERAGE AND
INTENSITY AS IT SLIDES EASTWARD ALONG THE WARM FRONT. BASED ON
TIMING FROM SOME OF THE HIGH RES MODEL GUIDANCE...TSRA CAN MOVE
INTO THE KRFD AREA AROUND MIDNIGHT AND THEN CONTINUE TO BUILD
EASTWARD INTO THE CHICAGO AREA BY ARND 1:00AM OR SLIGHTLY LATER.
SINCE THE AREA OF SHRA/TSRA MAY ASSUME A GENERALLY EAST-WEST
ORIENTATION...THERE IS THE POTENTIAL FOR THUNDER AT THE TERMINALS
FOR AN EXTENDED PERIOD OF TIME...IF EVERYTHING LINES UP JUST RIGHT.

THE SECOND ROUND OF THUNDER SHOULD MOVE INTO THE AREA BY AROUND
NOON TOMORROW. THE GUIDANCE IS SUGGESTING THIS TO BEGIN AS A
CONVECTIVE CLUSTER OVER THE UPPER MISSOURI...TRACKING ACROSS NRN
IOWA AND THEN ACROSS NRN IL/SRN WI. BASED ON THIS TRACK...THE
LOCAL TERMINALS WOULD BE ON THE SOUTHERN PERIPHERY OF THE
ACTIVITY...SO THE TOTAL DURATION OF THUNDER IMPACTING ANY
INDIVIDUAL COULD BE RELATIVELY BRIEF. HOWEVER...IF THE SYSTEM
TRACKS A LITTLE FARTHER SOUTH...THEN THE TERMINALS COULD SEE MORE
EXTENDED TSRA.

KREIN

//ORD AND MDW CONFIDENCE...UPDATED 20Z...

* MEDIUM TO HIGH CONFIDENCE IN TSRA IMPACTING THE TERMINALS
  OVERNIGHT TONIGHT AND AGAIN TOMORROW AFTERNOON.

* LOW CONFIDENCE IN TIMING AND DURATION OF TSRA AT THE INDIVIDUAL
  TERMINALS.

* MEDIUM CONFIDENCE IN A LAKE BREEZE REACHING THE TERMINALS THIS
  AFTERNOON.

KREIN

//OUTLOOK FOR ORD/MDW FOR 00Z THURSDAY-12Z TUESDAY...UPDATED 12Z...

WEDNESDAY NIGHT...TSRA LIKELY WITH PERIODS OF HEAVY RAIN. PERIODS
OF IFR/VLIFR POSSIBLE.
THURSDAY THROUGH FRIDAY...VFR.
SATURDAY THROUGH MONDAY...MAINLY VFR. CHC SHRA/TSRA.

KJB

&&

.MARINE...

243 PM...MAIN FORECAST CONCERN/CHALLENGE THROUGH WEDNESDAY MORNING
REMAINS DENSE FOG. SOUTHERLY WINDS HAVE PUSHED THE FOG NORTH...
ROUGHLY FROM HOLLAND TO MILWAUKEE. LITTLE IMPROVEMENT SEEN NORTH
OF THERE. SOUTHERLY WINDS DIMINISH THIS EVENING AND BEGIN TURNING
BACK EAST AND THEN NORTHEAST OVERNIGHT INTO WEDNESDAY MORNING...
SO THERE IS SOME POTENTIAL FOR THE FOG TO DRIFT BACK SOUTH. WHILE
CONFIDENCE REMAINS SOMEWHAT LOW...HAVE OPTED TO CONTINUE THE DENSE
FOG ADVISORY FOR ALL OF THE OPEN WATERS THROUGH WEDNESDAY MORNING.

LOW PRESSURE OVER COLORADO WILL MOVE EAST AND DEEPEN TONIGHT...
PASSING ACROSS NORTH CENTRAL ILLINOIS WEDNESDAY AFTERNOON AND THEN
ACROSS NORTHERN INDIANA WEDNESDAY EVENING. THE GRADIENT WILL
TIGHTEN AHEAD OF THIS LOW WITH NORTHEASTERLY WINDS INCREASING
WEDNESDAY AFTERNOON...THEN TURNING NORTHERLY AND INCREASING FURTHER
WEDNESDAY EVENING. A PERIOD OF 15-25 KTS STILL LOOKS ON TRACK AND
OVER THE SOUTHERN THIRD OR QUARTER OF THE LAKE...THERE COULD BE A
PERIOD OF 20-25 KTS WITH GUSTS PERHAPS AS HIGH AS 30 KTS. THE
GRADIENT WILL BE SLOW TO RELAX THURSDAY INTO THURSDAY NIGHT AS HIGH
PRESSURE BUILDS ACROSS THE UPPER MIDWEST AND NORTHERN LAKES...
EVENTUALLY SPREADING ACROSS THE LAKES REGION FRIDAY. CMS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...DENSE FOG ADVISORY...LMZ080-LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-
     LMZ565-LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-LMZ779-
     LMZ868-LMZ870-LMZ872-LMZ874-LMZ876-LMZ878 UNTIL 9 AM
     WEDNESDAY.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jun 11, 10:00 AM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1100 AM CDT TUE JUN 11 2013

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
121600-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1100 AM CDT TUE JUN 11 2013 /1200 PM EDT TUE JUN 11 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS...SOME COULD PRODUCE:
   HAIL TO THE SIZE OF GOLF BALLS
   WIND GUSTS TO 60 MPH
   CLOUD TO GROUND LIGHTNING

  AREAS AFFECTED AND TIMING:

  SCATTERED THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON
  GENERALLY ALONG AND SOUTHWEST OF A LINE FROM ROCKFORD TO
  RENSSELAER. THUNDERSTORMS MAY BECOME MORE NUMEROUS AND SPREAD
  NORTH ACROSS ALL OF NORTHERN ILLINOIS AND NORTHWEST INDIANA
  LATER TONIGHT.

  DISCUSSION:

  A WARMER AND MORE MOIST ENVIRONMENT WILL CONTINUE TO SURGE
  NORTHWARD TODAY...WITH CONDITIONS BECOMING MORE UNSTABLE. AS AN
  UPPER LEVEL DISTURBANCE MOVES THROUGH THE AREA...SCATTERED
  THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON THROUGH THIS
  EVENING WITH THE MAIN THREAT LIKELY BEING LARGE HAIL. LATER
  TONIGHT...INCREASING LOW LEVEL WINDS MAY CAUSE THUNDERSTORMS TO
  BECOME MORE NUMEROUS WITH HAIL AND HIGH WINDS THE MAIN THREATS.

PORTIONS OF THE ILLINOIS RIVER WILL REMAIN IN FLOOD.

THE INDIANA DEPARTMENT OF ENVIRONMENTAL MANAGEMENT HAS DECLARED AN
AIR QUALITY ACTION DAY FOR LAKE AND PORTER COUNTIES IN NORTHWEST
INDIANA TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE LIKELY...MAINLY LATE WEDNESDAY AND WEDNESDAY
NIGHT. SOME OF THE STORMS MAY PRODUCE DAMAGING WINDS...LARGE
HAIL...ISOLATED TORNADOES...AND HEAVY RAINFALL...WHICH COULD LEAD
TO LOCALIZED FLASH FLOODING.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

&&

LMZ740>745-121600-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1100 AM CDT TUE JUN 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT LATE WEDNESDAY NIGHT INTO THURSDAY EVENING.

THUNDERSTORMS ARE LIKELY...MAINLY LATE WEDNESDAY AND WEDNESDAY
NIGHT. SOME OF THE STORMS MAY PRODUCE DAMAGING WINDS AND LARGE
HAIL. THERE IS A CHANCE OF THUNDERSTORMS AGAIN SATURDAY THROUGH
MONDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-121600-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1100 AM CDT TUE JUN 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE WILL BE AREAS OF DENSE FOG INTO THIS AFTERNOON.

THERE IS A CHANCE OF THUNDERSTORMS...MAINLY OVER SOUTHERN LAKE
MICHIGAN TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE LIKELY WEDNESDAY AND WEDNESDAY NIGHT....MAINLY
OVER THE SOUTHERN HALF. SOME OF THE STORMS MAY PRODUCE DAMAGING
WINDS AND LARGE HAIL. THERE IS A CHANCE OF THUNDERSTORMS AGAIN
SATURDAY THROUGH MONDAY.

&&

RODRIGUEZ

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Local storm report, Jun 11, 2:09 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
309 PM CDT TUE JUN 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             PEOTONE                 41.33N 87.80W
06/11/2013  M0.25 INCH       WILL               IL   CO-OP OBSERVER

            CURRENTLY FALLING.

&&

C
Local storm report, Jun 11, 2:24 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
324 PM CDT TUE JUN 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             DAVIS JUNCTION          42.10N 89.09W
06/11/2013  E0.25 INCH       OGLE               IL   PUBLIC

            HAPPENING NOW. RELAYED BY WREX-TV.

&&

C
Special weather statement, Jun 11, 2:25 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
325 PM CDT TUE JUN 11 2013

ILZ008-010>013-112100-
DE KALB IL-DUPAGE IL-KANE IL-LEE IL-OGLE IL-
325 PM CDT TUE JUN 11 2013

...SPECIAL WEATHER STATEMENT...

AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES NORTHWEST
OF MALTA TO SYCAMORE...MOVING SOUTHEAST AT 55 MPH.

NICKEL SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

OTHER LOCATIONS AFFECTED...
KANE COUNTY COUGARS BALLPARK...NORTHERN ILLINOIS UNIVERSITY...

I-88 BETWEEN MILE MARKERS 82 AND 108.
I-39 BETWEEN MILE MARKERS 101 AND 110.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY RAINFALL
COULD LEAD TO STANDING WATER ON ROADWAYS AND POOR VISIBILITY. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4208 8924 4209 8896 4208 8864 4189 8808
      4182 8837 4185 8888
TIME...MOT...LOC 2024Z 294DEG 47KT 4206 8917 4199 8875
          4206 8857

RC

The radar

The Chicago radar (KLOT), 100 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ogle

When
June 11, 2:30 PM CST to 2:32 PM CST
Where
Ogle County, 0.51 mi E of Davis Jct
Measured
0.75 in hail
Reported by
Public
Coordinates
42.100, -89.090

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454157.